Arizona, 2012Heavy Rain in Arizona, August 3, 2012
August 3, 2012 · NWS FGZ · 1 event in 1 county or zone
Thunderstorms with heavy rain caused a rock fall north that injured a hiker on the north side of the Colorado River. The heavy rain cause damage to the River Trail on the south side of the Colorado River.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms with heavy rain caused a rock fall north that injured a hiker on the north side of the Colorado River. The heavy rain cause damage to the River Trail on the south side of the Colorado River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 3, 9:15 AM MST, 1 hour 45 minutes earlier.
Area forecast discussion, Aug 3, 9:15 AM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
915 AM MST FRI AUG 03 2012
.SYNOPSIS...AN UPPER LEVEL DISTURBANCE WILL MOVE NORTHWARD ACROSS
ARIZONA AND WILL BRING AN INCREASE IN STORM ACTIVITY ACROSS THE
REGION TODAY. FOR THE WEEKEND...EXPECT A CHANCE OF SHOWERS AND
THUNDERSTORMS EACH DAY.
&&
.DISCUSSION...HIGH PRESSURE REMAINS CENTERED OVER THE SOUTHERN PLAINS
TODAY AND WILL CONTINUE TO BRING A MOIST SOUTHERLY FLOW ACROSS
ARIZONA. A STRONG UPPER LEVEL DISTURBANCE HAS BEEN MOVING AROUND THE
PERIPHERY OF THIS HIGH PRESSURE SYSTEM FOR THE PAST SEVERAL DAYS AND
IS MOVING NORTHWARD ACROSS ARIZONA TODAY. THIS FEATURE WILL PROVIDE
INCREASED UPWARD FORCING AS SHOWN BY DIV-Q FIELDS. GIVEN THE ALREADY
PRESENT MOIST AND UNSTABLE AIR MASS THIS WILL PROBABLY RESULT IN AN
INCREASE IN SHOWER AND THUNDERSTORM COVERAGE TODAY...AND THIS
ACTIVITY WILL LIKELY LAST WELL INTO THE EVENING BEFORE DIMINISHING.
HAVE UPDATED GRIDS FOR TODAY AND TONIGHT.
FOR THE WEEKEND...THE DISTURBANCE WILL HAVE MOVED AWAY FROM THE
REGION. IN ITS PLACE WILL BE A RETURN TO THE UNDISTURBED MOIST AND
UNSTABLE SOUTHERLY FLOW...WITH CHANCES OF SHOWERS AND THUNDERSTORMS
EACH DAY.
BY EARLY NEXT WEEK...THE UPPER LEVEL HIGH MIGRATES WESTWARD AND IS
CENTERED ACROSS THE FOUR CORNERS REGION. THE BEST TROPICAL MOISTURE
WILL BE SHUNTED WESTWARD AND AWAY FROM AZ SO THERE WILL LIKELY BE A
DOWNWARD TREND IN CONVECTIVE ACTIVITY DURING THIS PERIOD. LATE IN THE
WEEK...HIGH PRESSURE RETURNS TO THE SOUTHERN PLAINS AND TROPICAL
MOISTURE WILL AGAIN MOVE NORTHWARD ACROSS AZ.
&&
.AVIATION...FOR THE 18Z PACKAGE...SCATTERED TO NUMEROUS THUNDERSTORMS
ARE EXPECTED TO DEVELOP BY 19-20Z. MVFR VISIBILITY AND GUSTY WINDS
WILL BE POSSIBLE SHOULD A THUNDERSTORM AFFECT A TERMINAL. COVERAGE IS
EXPECTED TO SLOWLY DECREASE AFT 02-03Z. OTHERWISE...VFR CONDITIONS
ARE EXPECTED THROUGH THE PERIOD. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC.........DB
AVIATION.......AT
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 3, 9:30 AM MST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST FRI AUG 3 2012
AZZ004>018-037>040-040700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
930 AM MST FRI AUG 3 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.
.DAY ONE...TODAY
AN UPPER LEVEL DISTURBANCE WILL MOVE NORTHWARD ACROSS ARIZONA TODAY
INCREASING THE CHANCES FOR SHOWERS AND THUNDERSTORMS. THE MAIN
THREATS WILL BE FREQUENT LIGHTNING...SMALL HAIL...STRONG AND GUSTY
WINDS...AND HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A MOIST AND UNSTABLE AIRMASS WILL BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS THROUGH THE WEEKEND. A DOWNWARD TREND IN STORM ACTIVITY
IS EXPECTED FOR THE FIRST HALF OF NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Heavy Rain, Coconino
- When
- August 3, 11:00 AM MST to 12:00 PM MST
- Where
- Coconino County, 1 mi S of Phantom Ranch to 5 mi N of Phantom Ranch
- Injuries
- 0 direct, 1 indirect
- Reported by
- Park/Forest Service
- Coordinates
- 36.086, -112.130
Heavy rain from thunderstorms caused damage to the River Trail on the south side of the Colorado River about a mile from Phantom Ranch. The heavy rain also caused a rock fall that injured a 19 year old hiker in a narrow canyon about 5 miles north of Phantom Ranch.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Oklahoma, August 3 to 8, 2012$55 million · 1 event
- Hail and Damaging Wind in Nebraska, August 3, 20121 death · $5,000 · 1.75 in hail · 10 events
- Wildfire in Oklahoma, August 3 to 4, 20121 death · 9 events
- Heat in Alabama, August 3, 20121 death · 1 event
- Damaging Winds and Lightning Strike in Georgia, August 3, 2012$294,000 · 56 kt wind · 5 events
- Tornadoes and Hail in South Dakota, August 3, 2012EF0 · 71 events
- Flash Flood in California, August 3, 2012$100,000 · 1 event
- Flash Flood and Hail in Tennessee, August 3, 2012$62,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Minnesota, August 3, 2012$5,000 · 56 kt wind · 46 events
- Hail and Damaging Wind in Delaware, August 3, 20124 injured · 50 kt wind · 3 events
- Hail and Damaging Winds in South Dakota, August 3, 2012$15,000 · 1.75 in hail · 23 events
- Damaging Winds in Minnesota, August 3, 201293 kt wind · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410853.